Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Midland/Odessa, TX

April 3, 2004Andrews County, Gaines County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Apr 3, 2004, 10:15 PM CST for Andrews County, Gaines County, Texas; Lea County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2004, 10:15 PM CST (04:15 UTC)
Expired
Apr 4, 2004, 5:00 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Lea County, NM, Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 138 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 040420
FFWMAF
NMC025-TXC003-165-041000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM MST SAT APR 3 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GAINES COUNTY IN WEST TEXAS
  ANDREWS COUNTY IN WEST TEXAS
  LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 400 AM MDT (500 AM CDT)

* AT 910 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS IN GAINES COUNTY
  CONTINUED TO REPORT PORTIONS OF HIGHWAY 214 SOUTH OF DENVER CITY
  CLOSED DUE TO FLOODING. LAW ENFORCEMENT OFFICIALS IN LEA COUNTY
  CONTINUED TO REPORT SEVERAL ROADS LEADING OUT OF EUNICE CLOSED
  DUE TO FLOODING AND HAIL. ADDITIONAL SHOWERS AND THUNDERSTORMS
  WILL MOVE ACROSS GAINES...ANDREWS AND LEA COUNTIES...WHICH WILL
  CONTINUE TO AGGRAVATE THE ONGOING FLASH FLOODING. 

* SOME LOCATIONS AFFECTED BY THE FLASH FLOODING INCLUDE...
  FRANKEL CITY...FLOREY...THE FAIRVIEW COMMUNITY...CEDAR LAKE AND
  ASHMORE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 5 9 7 3 2 2 0.

LAT...LON 3255 10369 3202 10370 3201 10307 3211 10309
          3210 10223 3293 10223 3294 10308 3355 10307
          3355 10369 3337 10369 3295 10373 3296 10378
          3255 10380

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 10:00 PM CST, 15 minutes earlier.

Area forecast discussion, Apr 3, 10:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 PM CST SAT APR 3 2004

.UPDATE...
NOTE TO USERS...DUE TO ONGOING SEVERE WEATHER AND FLOODING AND
EXPECTED CONTINUATION OF SAME...ROUTINE PUBLIC AND GRIDDED FORECASTS
WILL BE DELAYED SIGNIFICANTLY AND MAY NOT BE AVAILABLE UNTIL AFTER
600 AM CDT.  APOLOGIES FOR ANY INCONVENIENCES THIS MAY CAUSE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT WESTERN PERMIAN BASIN...TRANS PECOS
     DAVIS AND GUADALUPE MOUNTAINS...AND BREWSTER COUNTY TXZ258-
     057>060-067-074-075-081.
NM...FLASH FLOOD WATCH TONIGHT SOUTHEAST NEW MEXICO NMZ027>029-
     NMZ033-034.

&&

70
Hazardous weather outlook, Apr 3, 2:30 PM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST SAT APR 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CST (130 AM MST) SAT APR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING.
LOCATIONS GENERALLY WEST OF THE PECOS RIVER WILL BE THE MOST LIKELY
TO EXPERIENCE THESE STRONGER STORMS.  THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL...HOWEVER DAMAGING WINDS OR AN ISOLATED
TORNADO CANNOT BE RULED OUT.

DUE TO COPIOUS AMOUNTS OF MOISTURE...THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON AND TONIGHT ARE EXPECTED TO PRODUCE HEAVY RAINFALL.  FLASH
FLOODING WILL BE A CONCERN...ESPECIALLY ACROSS THE UPPER TRANS PECOS
AND SOUTHEAST NEW MEXICO PLAINS WHERE HEAVY RAIN FELL FRIDAY NIGHT
AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY ACROSS MOST OF THE
OUTLOOK AREA.  ALTHOUGH THE ATMOSPHERE WILL NOT BE AS UNSTABLE AS
SATURDAY...A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE
HAIL AS COLD TEMPERATURES ALOFT PERSIST OVER THE OUTLOOK AREA.

CONTINUED AVAILABILITY OF MOISTURE AND EXPECTED WIDESPREAD AREAL
COVERAGE OF PRECIPITATION WILL RESULT IN ADDITIONAL HEAVY RAINFALL
SUNDAY.  FLASH FLOODING WILL AGAIN BE A GOOD POSSIBILITY AS MOST
LOCATIONS WILL HAVE WET TO SATURATED GROUND.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

In the hours before

Special weather statement, Apr 3, 9:14 PM CST, 1 hour 1 minute before
TXZ059>063-067>070-040430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 PM CST SAT APR 3 2004

A LINE OF STRONG THUNDERSTORMS FROM KERMIT TO 10 MILES NORTH OF
CRANE AT 915 PM WILL CONTINUE MOVING NORTH AT 25 MPH THROUGH THE
PERMIAN BASIN. THIS LINE OF STORMS WILL LIKELY MOVE INTO THE MIDLAND
AND ODESSA AREAS BY 1015 PM.

SMALL HAIL AND BRIEF HEAVY RAIN ARE EXPECTED WITH THESE STORMS. SOME
STORMS COULD INTENSIFY REQUIRING A WARNING.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE INTO THE AREA
LATE TONIGHT. HEAVY RAINFALL WILL BE POSSIBLE.  STAY TUNED TO NOAA
WEATHER RADIO FOR FURTHER INFORMATION.

05
Special weather statement, Apr 3, 9:23 PM CST, 52 minutes before
TXZ059>063-067>070-040430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM CST SAT APR 3 2004

A LINE OF STRONG THUNDERSTORMS FROM KERMIT TO 10 MILES NORTH OF
CRANE AT 920 PM WILL CONTINUE MOVING NORTH AT 25 MPH THROUGH THE
PERMIAN BASIN. THIS LINE OF STORMS WILL LIKELY MOVE INTO THE MIDLAND
AND ODESSA AREAS BY 1015 PM.

SMALL HAIL AND BRIEF HEAVY RAIN ARE EXPECTED WITH THESE STORMS. SOME
STORMS COULD INTENSIFY REQUIRING A WARNING.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE INTO THE AREA
LATE TONIGHT. HEAVY RAINFALL WILL BE POSSIBLE.  STAY TUNED TO NOAA
WEATHER RADIO FOR FURTHER INFORMATION.

05
Special weather statement, Apr 3, 10:03 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1003 PM CST SAT APR 3 2004

TXZ061-062-069-070-040445-
ECTOR-MIDLAND-REAGAN-UPTON-
1003 PM CST SAT APR 3 2004

...STRONG STORMS REDEVELOPING IN THE SOUTHERN PERMIAN BASIN...

AT 10 PM CST...A STRONG STORM CAPABLE OF PRODUCING PEA SIZE HAIL AND
BRIEF HEAVY RAIN HAD DEVELOPED 18 MILE WEST OF MIDKIFF. ANOTHER
STRONG STORM HAD DEVELOPED 5 MILES EAST OF RANKIN. THESE STORMS WILL
MOVE NORTH AT 20 MPH. MIDLAND IS IN THE PATH OF ONE OF THESE STORMS.
IF FURTHER STRENGTHENING OCCURS...A WARNING MAY BE REQUIRED.

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:31 PM CSTSevere Thunderstorm WarningMAFBrewster59 min
Apr 3, 6:32 PM CSTTornado WarningMAFGaines58 min
Apr 3, 6:57 PM CSTSevere Thunderstorm WarningMAFReeves63 min
Apr 3, 7:14 PM CSTTornado WarningMAFReeves46 min
Apr 3, 7:15 PM CSTFlash Flood WarningMAFGaines3 hr
Apr 3, 7:31 PM CSTTornado WarningMAFGaines59 min
Apr 3, 8:01 PM CSTTornado WarningMAFReeves, Ward59 min
Apr 3, 8:12 PM CSTFlash Flood WarningMAFReeves4 hr
Apr 3, 8:17 PM CSTSevere Thunderstorm WarningMAFAndrews28 min
Apr 3, 8:30 PM CSTTornado WarningMAFGaines60 min
Apr 3, 9:23 PM CSTSevere Thunderstorm WarningMAFCulberson52 min
Apr 3, 9:30 PM CSTSevere Thunderstorm WarningMAFGaines60 min
Apr 3, 9:41 PM CSTSevere Thunderstorm WarningMAFBrewster49 min
Apr 3, 9:58 PM CSTSevere Thunderstorm WarningMAFPresidio62 min
Apr 3, 10:16 PM CSTSevere Thunderstorm WarningMAFCulberson59 min
Apr 4, 12:11 AM CSTSevere Thunderstorm WarningMAFBrewster64 min
Apr 4, 12:15 AM CSTFlash Flood WarningMAFReeves4 hr
Apr 4, 1:22 AM CSTSevere Thunderstorm WarningMAFBrewster2 hr
Apr 4, 1:56 AM CSTSevere Thunderstorm WarningMAFPecos2 hr
Apr 4, 4:01 AM CDTSevere Thunderstorm WarningMAFPecos59 min
Apr 4, 4:56 AM CDTFlash Flood WarningMAFAndrews, Gaines5 hr
Apr 4, 5:00 AM CDTSevere Thunderstorm WarningMAFPecos60 min
Apr 4, 6:01 AM CDTSevere Thunderstorm WarningMAFPecos29 min
Apr 4, 6:12 AM CDTFlash Flood WarningMAFPecos4 hr
Apr 4, 7:46 AM CDTFlash Flood WarningMAFReeves4 hr
Apr 4, 8:29 AM CDTSevere Thunderstorm WarningMAFJeff Davis46 min
Apr 4, 9:28 AM CDTFlash Flood WarningMAFWard4 hr
Apr 4, 10:33 AM CDTFlash Flood WarningMAFPecos6 hr
Apr 4, 11:00 AM CDTFlash Flood WarningMAFAndrews, Gaines6 hr
Apr 4, 11:31 AM CDTFlash Flood WarningMAFEctor4 hr
Apr 4, 11:44 AM CDTFlash Flood WarningMAFReeves5 hr
Apr 4, 1:07 PM CDTFlash Flood WarningMAFWinkler4 hr
Apr 4, 1:26 PM CDTFlash Flood WarningMAFMidland4 hr
Apr 4, 2:37 PM CDTFlash Flood WarningMAFWard3 hr
Apr 4, 3:38 PM CDTFlash Flood WarningMAFEctor4 hr
Apr 3, 6:44 PM CSTTornado WarningMAFLea61 min
Apr 3, 7:44 PM CSTSevere Thunderstorm WarningMAFLea31 min
Apr 3, 8:52 PM CSTFlash Flood WarningMAFEddy4 hr
Apr 4, 12:49 AM CSTFlash Flood WarningMAFEddy6 hr
Apr 4, 3:45 AM CDTSevere Thunderstorm WarningMAFLea2 hr
Apr 4, 8:17 AM CDTFlash Flood WarningMAFEddy4 hr

Nearby

Flash Flood Warnings in Texas, 2004Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.